Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Tampa Bay, FL

July 8, 2017Charlotte County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 8, 2017, 4:07 PM EDT for Charlotte County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2017, 4:07 PM EDT (20:07 UTC)
Expired
Jul 8, 2017, 4:46 PM EDT
In force
39 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Charlotte County, FL

The radar

The Tampa radar (KTBW), 110 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1936 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS52 KTBW 082007
SVRTBW
FLC015-082100-
/O.NEW.KTBW.SV.W.0033.170708T2007Z-170708T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
407 PM EDT SAT JUL 8 2017

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Eastern Charlotte County in southwestern Florida...

* Until 500 PM EDT

* At 407 PM EDT, a severe thunderstorm was located near Babcock Webb
  Wma, or 18 miles east of Punta Gorda, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Babcock Ranch and Babcock Webb Wma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2689 8164 2678 8178 2695 8191 2703 8173
TIME...MOT...LOC 2007Z 152DEG 10KT 2689 8176 

HAIL...1.00IN
WIND...60MPH
 
$$

TBW
2 follow-up statements
924 
WWUS52 KTBW 082035
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
435 PM EDT SAT JUL 8 2017

FLC015-082100-
/O.CON.KTBW.SV.W.0033.000000T0000Z-170708T2100Z/
Charlotte FL-
435 PM EDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EASTERN CHARLOTTE COUNTY...

At 435 PM EDT, a severe thunderstorm was located over Babcock Ranch,
or 15 miles east of Punta Gorda, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Babcock Ranch and Babcock Webb Wma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2689 8164 2678 8178 2695 8191 2703 8173
TIME...MOT...LOC 2035Z 152DEG 10KT 2696 8180 

HAIL...1.00IN
WIND...60MPH
 
$$

TBW
126 
WWUS52 KTBW 082046
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
446 PM EDT SAT JUL 8 2017

FLC015-082055-
/O.CAN.KTBW.SV.W.0033.000000T0000Z-170708T2100Z/
Charlotte FL-
446 PM EDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHARLOTTE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds 
and frequent lightning are still possible with this thunderstorm.

LAT...LON 2689 8164 2678 8178 2695 8191 2703 8173
TIME...MOT...LOC 2044Z 152DEG 10KT 2699 8182 

$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:51 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 8, 2:51 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
251 PM EDT Sat Jul 8 2017

.SHORT TERM (Today and Sunday)...
A strong mid level ridge continues across the western U.S.
with broad cyclonic flow from the Great Lakes into the
southeast states. Across the Gulf of Mexico, a tutt low,
noted in water vapor imagery, is slowly shifting
northwestward across the eastern Gulf of Mexico. The surface
ridge axis has slipped slightly further south than
expected, due in part to a weak cold front across the
southeastern U.S.

Scattered thunderstorms moved ashore quite early today
within modest westerly flow about the northern boundary of
the surface ridge. This shunted the west coast seabreeze
well inland by early this afternoon, and expect chances for
additional storms near the Gulf coast will be slim, but will
maintain a chance for this evening in case anything builds
back to the west. Storms should congeal over interior
counties in the next couple of hours as the seabreezes
converge. Much like last night, storms will likely linger
into the night, aided by abundant tropospheric moisture and
outflows from collapsing thunderstorms.

Sunday looks to be a repeat of today. Showers and storms
will move inland from the Gulf of Mexico early in the day,
with greater storm coverage across interior sections of the
peninsula.

High temperatures will come in near seasonal values,
generally in the low 90s inland and mid/upper 80s along the
coast. Lows will generally be in the mid to upper 70s.

.MID/LONG TERM (Sunday Night - Saturday)...
Eastern U.S. upper level trough of late will gradually
weaken and lift out to the northeast early in the week. As
it does so upper and surface ridging will build in over the
region with the surface ridge axis initially across the
central peninsula Sunday night lifting to the northern
peninsula on Monday, then lifting north into the
southeastern states Tuesday through Saturday. As the surface
ridge axis lifts north an east-southeast wind flow will
develop over the region.

Ample moisture (PW's in the 1.8 to 2 inch range) combined
with daytime heating will support typical summertime weather
across the forecast area through Wednesday with scattered
to numerous sea breeze driven showers and thunderstorms
expected daily with an east southeast steering flow favoring
highest pops over the western half of the CWA each day
during the afternoon and early evening hours.

On Thursday models show the remnants of Tropical Depression
Four (in the form of an inverted trough) moving across the
southern half of the peninsula which will add additional
moisture and chances for shower and storms in addition to
the sea breeze as it affects the region with a return to the
typical diurnal sea breeze driven convection on Friday and
Saturday. Frequent lightning strikes and gusty winds will
accompany the storms, with slow moving storms favoring some
locally heavy rainfall amounts in some locations.
Temperatures will run a few degrees above normal with
overnight lows in the mid to upper 70s, with daytime highs
climbing into the lower to mid 90s.

&&

.AVIATION (18z TAFs)...
Scattered thunderstorms continue to move inland early this
afternoon. this activity will continue, becoming more
widespread late this afternoon and evening over mainly
interior sections of the peninsula. Storms may drift back
toward the Gulf coast this evening, affecting terminals
around Tampa Bay and will maintain VCTS for some terminals
00z through 04z. Overnight, winds will shift back to the
east before becoming light and variable.

&&

.MARINE...
High pressure remains over the Gulf of Mexico, and will
generally remain across the region into next week. This will
allow light east to southeast winds to persist, with winds
shifting onshore each afternoon near the coast due to the
seabreeze. The only marine concern will be scattered
thunderstorms, which may generate locally rough seas, strong
winds, and lightning strikes.

&&

.FIRE WEATHER...
Abundant low level moisture will remain in place across the
region. This combined with light winds and daily chances
for showers and storms will prevent any fire weather
concerns for the coming week.

&&

.Preliminary Point Temps/PoPs...
TPA  79  88  77  91 /  30  50  40  50
FMY  75  89  75  92 /  20  50  30  50
GIF  75  91  75  92 /  40  60  30  50
SRQ  76  86  77  91 /  20  50  40  50
BKV  74  88  74  92 /  20  50  30  50
SPG  79  87  79  90 /  20  50  40  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Jul 8, 4:45 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
445 AM EDT Sat Jul 8 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-082045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
445 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Isolated thunderstorms will begin later this morning along the
coast and spread inland during the afternoon. The storms will
become scattered to numerous then dissipate in the early evening.
Some of these thunderstorms be capable of producing strong gusty
winds...locally heavy rains...frequent deadly lightning
strikes...and perhaps some small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...THUNDERSTORM IMPACT...
A summertime pattern of mainly afternoon to early evening
thunderstorms is expected...with isolated to occasionaly numerous
coverage. some of these thunderstorms will be capable of
producing strong gusty winds...locally heavy rains...and frequent
deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Rude

In the hours before

Special weather statement, Jul 8, 10:43 AM EDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1043 AM EDT SAT JUL 8 2017

FLZ043-139-142-239-242-248-081515-
Coastal Citrus-Inland Hernando-Inland Citrus-Sumter-Coastal
Levy-Inland Levy-
1043 AM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CITRUS...CENTRAL
SUMTER...EASTERN HERNANDO AND EASTERN LEVY COUNTIES...

At 1042 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles west of Rainbow Lakes Estates to
6 miles east of Hill n Dale. Movement was northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Inverness, Bushnell, Bronson, Beverly Hills, Homosassa Springs,
Inverness Airport, Black Diamond, Inverness Highlands South,
Inverness Highlands North, Hill n Dale, Williston Highlands,
Hernando, Sugarmill Woods, Lake Panasoffkee, Ridge Manor, Inglis,
Center Hill, Webster, Arbor Lakes and Lecanto.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2922 8246 2921 8254 2904 8254 2905 8247
      2896 8231 2896 8225 2861 8197 2848 8210
      2848 8225 2914 8278 2947 8267
TIME...MOT...LOC 1442Z 207DEG 13KT 2915 8270 2852 8219

TBW
Special weather statement, Jul 8, 11:20 AM EDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1120 AM EDT SAT JUL 8 2017

FLZ149-151-249-251-081545-
Inland Pasco-Coastal Hillsborough-Inland Hillsborough-Coastal Pasco-
1120 AM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PASCO AND NORTH
CENTRAL HILLSBOROUGH COUNTIES...

At 1119 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Keystone to University. Movement was
north at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Tampa, Temple Terrace, New Port Richey, Lutz, Hudson, Hillsborough
River State Park, New Port Richey East, Keystone, Greater Northdale,
East Lake-Orient Park, Land O Lakes, Pebble Creek, Citrus Park,
Greater Carrollwood, Lake Magdalene, University, Wesley Chapel South,
Jasmine Estates, Egypt Lake-Leto and Zephyrhills South.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2843 8267 2820 8218 2794 8238 2812 8265
      2817 8265 2817 8271
TIME...MOT...LOC 1519Z 200DEG 15KT 2818 8262 2805 8242

TBW
Special weather statement, Jul 8, 12:19 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1219 PM EDT SAT JUL 8 2017

FLZ160-260-081645-
Inland Sarasota-Coastal Sarasota-
1219 PM EDT SAT JUL 8 2017

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SARASOTA COUNTY...

At 1218 PM EDT, Strong thunderstorms were located near Myakka River
State Park, or 12 miles northwest of North Port. the storm is nearly
stationary.

Winds in excess of 30 mph and pea size hail are possible with
these storms.

Locations impacted include...
North Port, Myakka River State Park, Gulf Gate Estates, Osprey, Gator
Creek Estate, Vamo, Nokomis, Laurel and Oscar Scherer State Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2726 8251 2726 8225 2721 8225 2721 8222
      2708 8226 2708 8246
TIME...MOT...LOC 1618Z 180DEG 2KT 2715 8237

TBW
Special weather statement, Jul 8, 4:00 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
400 PM EDT SAT JUL 8 2017

FLZ057-061-162-262-265-082045-
Coastal Charlotte-DeSoto-Highlands-Inland Charlotte-Inland Lee-
400 PM EDT SAT JUL 8 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HIGHLANDS...CHARLOTTE...SOUTHEASTERN DESOTO AND NORTH CENTRAL LEE
COUNTIES...

At 359 PM EDT, strong thunderstorms were clustered near Babcock
Ranch, or 20 miles northwest of Labelle, moving northwest at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Port Charlotte, Babcock Webb Wma, Charlotte County Airport, Babcock
Ranch, Fort Myers Shores, Harbour Heights, Cleveland, Solana,
Charlotte Harbor and North Fort Myers.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2700 8208 2727 8146 2706 8142 2703 8143
      2703 8156 2680 8156 2668 8180
TIME...MOT...LOC 1959Z 139DEG 15KT 2695 8169

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:57 AM EDTSpecial Weather StatementTBWPinellas33 min
Jul 8, 10:43 AM EDTAreal Flood AdvisoryTBWPinellas62 min
Jul 8, 10:43 AM EDTSpecial Weather StatementTBWSumter32 min
Jul 8, 11:20 AM EDTSpecial Weather StatementTBWPasco25 min
Jul 8, 12:19 PM EDTSpecial Weather StatementTBWSarasota26 min
Jul 8, 4:00 PM EDTSpecial Weather StatementTBWDeSoto45 min
Jul 8, 4:22 PM EDTSpecial Weather StatementTBWHighlands38 min
Jul 8, 4:34 PM EDTSevere Thunderstorm WarningTBWHighlands, Polk21 min
Jul 8, 4:53 PM EDTSpecial Weather StatementTBWCharlotte52 min
Jul 8, 5:42 PM EDTSpecial Weather StatementTBWPolk48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.